Tennessee, 2003

Damaging Wind in Tennessee, May 7, 2003

May 7, 2003 · NWS MRX · 1 event in 1 county or zone

Trees and power lines were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 7, 2:30 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 7, 2:30 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT WED MAY 7 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
430 AM EDT WED MAY 7 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT FOR MUCH OF
EAST TENNESSEE...
...FL0OD WARNINGS CONTINUE FOR MOST OF EAST TENNESSEE AND SOUTHWEST
NORTH CAROLINA TODAY...
...A FLOOD WATCH TODAY FOR SOME NORTHEAST AREAS OF TENNESSEE...

FLOODING PROBLEMS TO CONTINUE TODAY. WILL NOT EXPAND WATCH AREA AT
THIS TIME SINCE NE AREAS CAN PROBABLY HANDLE A COUPLE OF INCHES TODAY.
HIGH CONFIDENCE IN CURRENTLY WARNED AREAS CONTINUING TODAY SO WILL
NOT KEEP THOSE IN WATCH.

AREA IN WARM SECTOR WITH CONTINUED DP BOUNDARY ALONG SOUTHERN AND
WESTERN EDGE. VERY SHORT WAVE TO SW HAS EASILY KICKED OF CONVECTION
WHICH IS CURRENTLY ADVECTING INTO S MRX CWA. ANOTHER SHORT WAVE
CURRENTLY MOVING THROUGH MS RVR VLY WILL BE THE MAIN FOCUSING
MECHANISM FOR CONVECTION TODAY. THIS WAVE IS RATHER FLAT WHICH WILL
ALLOW IT TO MOVE QUICKLY TO THE EAST TODAY. SFC DEVELOPMENT SE MO A
LITTLE DEEPER AND PROGGED MORE SOUTHWARD TODAY THAN PREV MODEL RUNS.
THIS JUST ENHANCES ALREADY EXPECTED PRECIP WHICH COMES IN TWO WAVES
TODAY. AMOUNTS WILL BE HEFTY WITH 1.5 TO 2 INCHES COMMON. DP AXIS
AND EAST EDGE OF THETA-E RIDGE SHOULD EVENTUALLY MOVE E INTO THE
AREA TODAY. HOWEVER...INSTABILITY AND SHEAR VALUES INDICATE ONLY
SLIGHT CHANCES FOR SEVERE WEATHER. MOS MAX TEMPS REMAIN TOO HIGH
WITH EXPECTED DEEP MOISTURE. MID/UPR LVL DRYING MOVES INTO AREA FAST
TONIGHT. ANOTHER SHORT WAVE MOVES EAST ACROSS THE AREA THU. THIS
WILL DRAW ADDITIONAL MOISTURE BACK UP THE LOW LEVEL BOUNDARY FM THE
SOUTH RESULTING IN MORE PRECIPITATION MAINLY SOUTHERN AREAS. ALSO
INSTABILTY LOOKS BETTER THOSE AREAS SO DESPITE LESS COVERAGE SLGT
SVR TSTM POTENTIAL REMAINS. ANOTHER WAVE WITH GOOD LLVL CONVERGENCE
MOVES E NORTH OF AREA WITH BEST CHCS THERE FRI. DECENT SUNSHINE FRI
WILL ALLOW FOR TEMPS TO WARM UP TO WELL ABOVE CLIMO AND AFTN
INSTABILITY WILL BE GOOD SO ISOLD SVR THREAT ONCE AGAIN.

CSTID =   17
CHA   77  63  83  64 / 100  30  60  40
TYS   76  60  81  62 / 100  50  50  20
TRI   73  57  78  58 / 100  50  30  30
OQT   75  61  82  62 / 100  40  50  20

.MRX...
NC...NONE.
TN...FLOOD WATCH FOR TODAY FOR ZONES TNZ012>014...TNZ036>041...
TNZ069>070.
FLOOD WATCH FOR TODAY FOR ZONES TNZ012>014...TNZ036>041...TNZ069>070.
VA...NONE.

SON

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EDT TUE MAY 6 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHING ACROSS THE
OHIO VALLEY...WITH THE FORECAST AREA REMAINING UNDER A WARM AND
UNSTABLE AIRMASS. A COMPLEX OF SHOWERS AND TSTORMS...CURRENTLY
DEVELOPING OVER THE MID-MISSISSIPPI VALLEY THIS EVENING...IS
EXPECTED TO MOVE EAST OVERNIGHT AND SHOULD AFFECT THE FORECAST AREA
TOWARDS SUNRISE AND THEREAFTER. THINK THIS COMPLEX COULD PRODUCE UP
TO ANOTHER INCH OF RAIN ACROSS A LARGE PART OF THE FORECAST AREA...
WITH ISOLATED REPORTS OF TWO OR THREE INCHES POSSIBLE. COUNTY
OFFICIALS ACROSS SOUTHEAST TN...SOUTHWEST NC AND PORTIONS OF CENTRAL
EAST TN CONTINUE TO REPORT SOME FLOODING PROBLEMS IN THE FLOOD
WARNED AREA...SO WILL CONTINUE A FLOOD WARNING FOR THESE COUNTIES
OVERNIGHT. WILL ALSO ISSUE A FLOOD WATCH FOR SOUTHERN AND CENTRAL
ZONES FOR WEDNESDAY...SINCE GROUNDS ARE ALREADY COMPLETELY SATURATED
IN THESE AREAS.

.MRX...
NC...FLOOD WATCH WEDNESDAY FOR ZONES NCZ060>061.

TN...FLOOD WATCH WEDNESDAY FOR ZONES TNZ012>014...TNZ035>041...
TNZ067>074...TNZ081>087...TNZ098>102.

VA...NONE.

DMG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT TUE MAY 6 2003

WIDESPREAD HEAVY RAINS MOVED ACROSS SOUTHERN HALF OF FORECAST AREA
TODAY WITH NUMEROUS REPORTS OF FLOODING.  RAINS HAVE NOW MOVED OUT
AND WILL LET FLASH FLOOD WATCH EXPIRE AT 4 PM.  WARNINGS WILL REMAIN
IN PLACE FOR THE AFFECTED AREAS.

LOOKS LIKE A SHORT BREAK OVERNIGHT.  SCATTERED SHOWERS POSSIBLE
TONIGHT...HOWEVER LOOKS LIKE AN MCS WILL MOVE ACROSS THE AREA FROM
AROUND DAYBREAK THROUGH MID-DAY WEDNESDAY.  CHANCE PRECIP CONTINUES
THROUGH SUNDAY AND WILL FINALLY BEGIN TO MOVE OFF ON MONDAY.

GFS APPEARS TO HAVE THE BEST HANDLE ON THE SITUATION AND LEANED
HEAVILY IN THAT DIRECTION FOR GUIDANCE.

FOR COORDINATION PURPOSES ONLY
CHA   65  80  63  84 /  50  80  40  40
TYS   64  78  62  81 /  50  80  40  40
TRI   60  75  58  79 /  50  80  40  40
OQT   64  78  60  81 /  50  80  40  40

*****************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EDT TUE MAY 6 2003

NO CHANGES. WIDESPREAD RAIN WITH EMBEDDED THUNDER CONTINUES TO MOVE
THROUGH VIRTUALLY THE ENTIRE FORECAST AREA. SEVERE WEATHER IN MIDDLE
TENNESSEE HAS THUS FAR WEAKENED AS IT MOVES INTO MORE STABLE AIR
OVER OUR FORECAST AREA. CURRENT FORECAST APPEARS ON TRACK AND NO
CHANGES ARE WARRANTED AT THIS TIME.

LCM
Hazardous weather outlook, May 7, 2:40 AM CST, 1 hour 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...

A CONTINUATION OF A STORMY WEATHER PATTERN WILL RESULT IN CONTINUED
HAZARDOUS WEATHER ACROSS THE AREA TODAY.  FLOODING IS ONGOING IN
MUCH OF SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA...AND ADDITIONAL RAINFALL TODAY WILL LIKELY MAKE MATTERS
WORSE.  ALSO...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...BOTH THIS
MORNING AND AGAIN THIS AFTERNOON INTO THE EVENING HOURS.
FINALLY...SEVERAL RIVERS ARE EXPERIENCING FLOODING AND THIS WILL
CONTINUE TODAY AS WELL.

* FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

STORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY...WITH MORE HEAVY RAIN
AND FLOODING POSSIBLE.  MOST OF THE RIVERS THAT ARE IN FLOOD SHOULD
REMAIN HIGH THROUGH THURSDAY.  SEVERE WEATHER IS ALSO POSSIBLE.
CONDITIONS SHOULD IMPROVE INTO THE WEEKEND...BUT THERE IS STILL A
CHANCE OF THUNDERSTORMS EACH DAY.

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SP

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 7, 4:15 AM CST
Where
Marion County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
UTILITY COMPANY
Coordinates
35.150, -85.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357220.